My stubborn psychiatrist

It seems that any new doctor wants to put his/her stamp on a person’s treatment. They don’t like just carrying on the same. A Dutch colleague of mine refers to this as ‘pissing on’ things. Our CEO likes to ‘piss on’ everything at work, marking it as his territory even if he knows nothing about it. I think it is a fitting analogy.

I saw my new psychiatrist this week. When I last met with him, he suggested a change of diagnosis. Currently my diagnosis is major depression and PTSD. This doctor wants to label me with Emotionally Unstable Personality Disorder EUPD (also known as Borderline Personality Disorder, BPD).

I’ve got nothing against the principle of a different diagnosis. I went away and at his suggestion read up about EUPD and talked to my therapist about it. What I came up with was noticing how similar symptoms can be across various disorders. Yes, I have traits of EUPD, but I’m not sure that warrants a change of diagnosis, as these are common traits for depression and PTSD too.

When I met with him this week I voiced these concerns. And he still pushed. I hate asserting myself, but this seemed important. I had to really dig in on disagreeing with him and he repeatedly tried to change my mind. I get the impression this is predominantly because there are established ‘recovery pathways’ for EUPD, but not so much for depression. He was pushing those on me, implicitly suggesting that there aren’t really any NHS programmes for depression.

He also wanted to change my medication. I’m using Lorazepam a fair bit at the moment to help me sleep through nightmares and manage anxiety. Aware of the addictive potential of any of the benzodiazepines, this makes me uncomfortable. Eventually we reached a compromise with him adding Quetiapine to my already long list of medications.

I’m not thrilled about taking yet more pills, and I was resistant to him taking away the Lorazepam because I know it works. I’m familiar with how it affects me and it doesn’t give me side effects. A few friends take Quetiapine and I know they’ve had issues with it. But I agreed to give it a try at a low dose, to see if my sleep improves. Apparently I am likely to faint a lot when I start taking it, so I’m waiting until the weekend when I don’t need to do much – just in case. I’d be interested to hear from anyone else taking this drug about the side effects and how useful (or not) it has been.

UK blog awards vote now

Photo credit: Xalion Malik, Creative Commons.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s